Alert archive / Texas / Areal Flood Advisories in 2016
Areal Flood Advisory 252, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this areal flood advisory at Dec 3, 2016, 4:33 AM CST for 7 counties in Texas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 3, 2016, 4:33 AM CST (10:33 UTC)
- Expired
- Dec 3, 2016, 8:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bandera County, TX, Bexar County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX, Medina County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 10.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661
WGUS84 KEWX 031033
FLSEWX
FLOOD ADVISORY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 AM CST SAT DEC 3 2016
TXC019-029-091-187-259-325-493-031400-
/O.NEW.KEWX.FA.Y.0252.161203T1033Z-161203T1400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-COMAL TX-KENDALL TX-GUADALUPE TX-WILSON TX-BANDERA TX-
MEDINA TX-
433 AM CST SAT DEC 3 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
BEXAR COUNTY IN SOUTH CENTRAL TEXAS...
SOUTHERN COMAL COUNTY IN SOUTH CENTRAL TEXAS...
SOUTHWESTERN KENDALL COUNTY IN SOUTH CENTRAL TEXAS...
GUADALUPE COUNTY IN SOUTH CENTRAL TEXAS...
NORTH CENTRAL WILSON COUNTY IN SOUTH CENTRAL TEXAS...
SOUTHEASTERN BANDERA COUNTY IN SOUTH CENTRAL TEXAS...
MEDINA COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 800 AM CST
* AT 431 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
THUNDERSTORMS TRAINING OVER THE SAME AREAS. THIS WILL CAUSE URBAN
AND SMALL STREAM FLOODING...WITH THE ADVISORY AREA ALIGNED ALONG
HIGHWAY 90 FROM HONDO TO SEGUIN. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN...AND AN ADDITIONAL ONE INCH OF RAIN IS EXPECTED
TO MOVE OVER THE SAN ANTONIO METRO AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SAN ANTONIO...NEW BRAUNFELS...SCHERTZ...SEGUIN...CIBOLO...
UNIVERSAL CITY...LIVE OAK...BOERNE...HONDO...SELMA...DEVINE...
CASTROVILLE...RANDOLPH AFB...SAN ANTONIO INT AP...
STINSON MUNICIPAL AIRPORT...LEON VALLEY...KIRBY...HELOTES...
ALAMO HEIGHTS AND FAIR OAKS RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 2909 9925 2962 9928 2984 9876 2982 9803
2976 9800 2978 9797 2964 9774 2938 9795
2921 9869 2925 9880 2918 9881
$$
MOWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at Dec 3, 3:30 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 3, 3:30 AM CST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 330 AM CST Sat Dec 3 2016 .SHORT TERM (Today through Sunday)... 00z upper air analysis showed the large slow moving upper level low just south of Arizona with 45 to 55 knots of southwest flow ahead of the trough over Texas. With northerly flow and cold air at the surface there is strong isentropic upslope on the 295K-310K theta-e levels. The effects of this strong and deep lift can be seen on radar at the present time with widespread rain across much of the CWA. SPC mesoanalysis shows about 750 J/kg of MUCAPE across the southern half of the area. This instability is enough for continued chances of embedded thunderstorms within the activity overnight and into the morning. Could even see some small hail out of the stronger updrafts given the colder thermal profile and the moderate levels of instability. Isentropic ascent will remain strong on the 295/300k planes but will be weaker above that level later today. With lift remaining should continue to see a high coverage of activity this afternoon, but with the lift being more shallow, intensity of the rainfall could slacken a bit. High temperatures today will be in the 50s for most locations and some places, especially in the Hill Country, could struggle to get out of the 40s. By tonight, the slow-moving upper low will be pushing southeast and be over northern Mexico. Another impulse of energy ahead of the upper low should increase the isentropic ascent once again with northerly flow continuing at the surface. As the disturbance arrives, rainfall activity should begin to increase across the western counties and translate to the east throughout the night bringing additional widespread rain to the area. There will be little diurnal cooling with lows Sunday in the middle 40s to the lower 50s. The upper low is not expected to move much as we get into the day on Sunday and will remain over northern Mexico. Scattered to numerous showers and isolated thunderstorms will continue across the area. By late Sunday afternoon, the bulk of the rainfall should be across the western counties as the large scale dynamical forcing associated with the slow-moving trough arrives to the region. High temperatures on Sunday will be in the 50s once again. && .LONG TERM (Sunday Night through Friday)... The upper level low will finally begin to move east at the start of the long-term forecast. As it does so, another large batch of rainfall will move across the region from west to east Sunday night and into Monday morning. The large scale forcing will keep categorical PoPs in the forecast for Sunday night and will continue likely PoPs for the eastern counties for Monday morning. Rainfall should end by late Monday afternoon as the upper low exits the region and subsidence commences on the backside of the system. Storm total rainfall amounts of 1-3" for the west and 2-5" for the eastern counties still looks reasonable. Will see a bit of a break on Tuesday in between systems with high temperatures topping out in the upper 60s to lower 70s. The next major system will be taking shape across the mountainous west with very cold arctic air moving into western Canada and the northwestern CONUS. As the trough moves east it will open up the gates for this cold air to surge south and into the CWA Wednesday afternoon. There will be a slight chance of a shower across the eastern counties with this front. The bigger story will be the cold air as this front will be by far the strongest of the season Lows behind the front Thursday morning will be near freezing for the northern CWA with breezy northerly winds. Highs Thursday will likely remain in the 40s and with calmer winds Friday morning, most locations throughout the CWA could see freezing temperatures if this solution pans out. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 48 55 47 59 / 100 80 80 80 60 Austin Bergstrom Intl Airport 54 48 54 48 59 / 100 90 80 80 60 New Braunfels Muni Airport 56 48 54 48 61 / 100 80 80 80 50 Burnet Muni Airport 51 45 51 44 55 / 100 80 70 80 60 Del Rio Intl Airport 59 50 55 47 63 / 70 80 70 80 20 Georgetown Muni Airport 52 47 52 47 56 / 100 80 80 80 60 Hondo Muni Airport 59 50 57 47 64 / 80 80 80 80 30 San Marcos Muni Airport 55 48 54 48 60 / 100 80 80 80 50 La Grange - Fayette Regional 58 50 55 49 60 / 100 90 80 80 60 San Antonio Intl Airport 58 50 55 49 62 / 100 80 80 80 40 Stinson Muni Airport 58 51 56 50 63 / 100 80 80 80 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Hampshire
In the hours before
Special weather statement, Dec 3, 1:48 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 AM CST SAT DEC 3 2016
TXZ222>224-030830-
GONZALES TX-DE WITT TX-KARNES TX-
148 AM CST SAT DEC 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KARNES...
NORTHWESTERN DEWITT AND SOUTHWESTERN GONZALES COUNTIES UNTIL 230 AM
CST...
AT 147 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF CESTOHOWA...OR 9 MILES SOUTHEAST OF KOSCIUSKO...MOVING
NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KARNES CITY...SMILEY...CHEAPSIDE...GILLETT...WESTHOFF...CESTOHOWA...
WRIGHTSBORO...PANA MARIA...SAMPLE...CONCRETE...NEW DAVY...HELENA...
GRUENAU...ECLETO AND PAWELEVILLE.
LAT...LON 2886 9786 2901 9801 2922 9773 2924 9774
2945 9748 2925 9727
TIME...MOT...LOC 0747Z 229DEG 39KT 2901 9782
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 1:48 AM CST | Special Weather Statement | EWX | Karnes | 42 min |
| Dec 3, 8:13 AM CST | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe, Medina | 3 hr |
| Dec 3, 8:27 AM CST | River Flood Warning | EWX | Karnes, Wilson | 3 days |
| Dec 3, 8:27 AM CST | River Flood Warning | EWX | Bexar, Wilson | 60 hr |
| Dec 3, 11:55 AM CST | River Flood Warning | EWX | Guadalupe | 22 hr |
| Dec 3, 11:59 AM CST | River Flood Warning | EWX | Bexar | 16 hr |
| Dec 3, 1:30 PM CST | River Flood Warning | EWX | Karnes, Wilson | 4 days |
| Dec 3, 1:30 PM CST | River Flood Warning | EWX | Goliad, Karnes | 5 days |
| Dec 3, 1:30 PM CST | River Flood Warning | EWX | Bexar | 24 hr |
| Dec 3, 1:34 PM CST | River Flood Warning | EWX | Karnes | 3 days |
| Dec 3, 2:51 PM CST | Flash Flood Watch | EWX | Bandera, Bastrop, Bexar, Caldwell, Comal, Fayette and 6 more | 39 hr |
| Dec 3, 4:36 PM CST | Areal Flood Advisory | EWX | Bastrop, Caldwell | 3 hr |
Nearby
Areal Flood Advisories in Texas, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.